Hail, Frontier
- When
- August 20, 6:48 PM CST
- Where
- Frontier County, 3.22 mi WSW of Maywood
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.660, -100.680
Thunderstorms formed along a stationary frontal boundary during the evening of August 20th. This frontal boundary was positioned across southwestern and portions of central Nebraska.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Thunderstorms formed along a stationary frontal boundary during the evening of August 20th. This frontal boundary was positioned across southwestern and portions of central Nebraska. Large hail up t the size of golf balls along with wind gusts to 70 MPH were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 20, 5:25 PM CST, 1 hour 23 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE NORTH PLATTE NE 625 PM CDT WED AUG 20 2014 .SHORT TERM...(THIS EVENING THROUGH THURSDAY) ISSUED AT 354 PM CDT WED AUG 20 2014 RATHER DIFFICULT FORECAST TONIGHT. THERE HAVE BEEN LOTS OF MID LEVEL CLOUDS HANGING ACROSS THE AREA THIS AFTERNOON...AND HAVE KEPT TEMPERATURES DOWN A BIT. CLOUDS HAVE BEGUN TO CLEAR SLOWLY...AND ARE NOW ALLOWING FOR SOME HEATING AND INCREASING INSTABILITY. DO NOT HAVE A GOOD FEEL IN TERMS OF CONVECTION TONIGHT...AS MODELS HAVE BEEN INCONSISTENT AND PRIMARY FORCING REMAINS MOSTLY NORTH OF THE AREA. FOR THESE REASONS...WILL LOWER POPS A BIT. AS MENTIONED...INSTABILITY IS INCREASING WITH LITTLE SURFACE BASED CIN REMAINING ACROSS THE AREA. AN ELONGATED AREA OF LOW PRESSURE EXTENDS FROM WESTERN SD TO WESTERN KS...AND COULD BE THE FOCUS FOR ISOLATED STORM DEVELOPMENT THOUGH THE EVENING. A WARM FRONT ALSO EXTENDS FROM WEST TO EAST ACROSS NORTHERN NEBRASKA...AND COULD ALSO SERVE AS A FOCUS FOR STORM DEVELOPMENT. YET ANOTHER AREA TO WATCH WILL BE ACROSS NORTHEAST COLORADO THIS EVENING...AS HRRR MODEL CONTINUES TO INDICATE STORMS MOVING NORTHEAST INTO SOUTHWEST NEBRASKA THIS EVENING. SO LOTS OF AREAS TO WATCH...BUT LOW CONFIDENCE ON ANY ONE SCENARIO MATERIALIZING. WILL CONTINUE TO MONITOR. WEAK COOL FRONT WILL SETTLE JUST SOUTHEAST OF THE AREA THURSDAY. OVERALL SHOULD BE A FAIRLY QUITE WEATHER DAY...WITH LIGHT NORTH WINDS AND TEMPERATURES IN THE UPPER 80S AND LOWER 90S. .LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 354 PM CDT WED AUG 20 2014 MAIN FOCUS WILL BE THE STORM SYSTEM MOVING IN THIS WEEKEND WITH THUNDERSTORM CHANCES THURSDAY THROUGH SUNDAY. LOWERED PRECIPITATION CHANCES ACROSS THE SOUTHERN PART OF THE FORECAST AREA AS THE LATEST MODELS ARE TRENDING DRIER DUE TO LACK OF MOISTURE. KEPT THE POPS ACROSS THE NORTHWEST AS MODELS SEEM TO FAVOR STRONGER FORCING AND BETTER MOISTURE AS AN UPPER LEVEL SHORT WAVE TROF PUSHES ACROSS THE AREA. HELD OFF HIGHER PRECIPITATION CHANCES ACROSS THE SOUTHWEST UNTIL FRIDAY AFTERNOON AND EVENING AS CONFIDENCE IS GREATER IN THUNDERSTORM DEVELOPMENT AFTER 18Z. SYSTEM CURRENTLY ACROSS THE SOUTHWESTERN U.S. WILL CONTINUE TO ADVECT NORTHEASTWARD AND WILL COMBINE WITH THE NORTHERN SYSTEM CURRENTLY ACROSS THE GULF OF ALASKA. THE SOUTHWEST SYSTEM WILL TRANSPORT MOISTURE AND VORTICITY ACROSS THE FORECAST AREA FRIDAY AFTERNOON. BY 00Z SATURDAY PRECIPITABLE WATER INCREASES TO 150 PERCENT. SATURDAY NIGHT INTO SUNDAY...AN UPPER LEVEL SHORT WAVE TROF WILL PUSH ACROSS THE FORECAST AREA PUSHING THE RIDGE EASTWARD BRINGING COLDER TEMPERATURES WITH IT. HIGHS ON SUNDAY WILL BE AROUND 10 DEGREES COOLER THAN SATURDAY. COOLER TEMPERATURES WILL CONTINUE THROUGH WED WHEN NEXT TROF IS SET TO PUSH THROUGH THE AREA. THIS SYSTEM WILL BRING STRONG LIFT AS MODELS SUGGEST AN INCREASE IN OMEGA VALUES AND AN ABUNDANT AMOUNT OF MOISTURE WITH DEWPOINTS IN THE 60S CREATING A FAVORABLE THUNDERSTORM DEVELOPMENT TO BE IN PLACE THE NEXT SEVERAL DAYS. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING) ISSUED AT 623 PM CDT WED AUG 20 2014 VFR IS GENERALLY EXPECTED TONIGHT AND THURSDAY. ISOLATED TSTMS NEAR KSNY-KOGA ARE EXPECTED TO DISSIPATE AROUND 03Z OR SOONER WITH THE LOSS OF HEATING. THE TSTM ACTIVITY FROM KBBW-KGLD IS EXPECTED TO CONTINUE THIS EVENING...PERHAPS LASTING UNTIL 06Z OR LATER BUT REMAIN ISOLATED. THE STORMS SHOULD TRACK NORTHEAST ALONG A KGLD-KBBW-KONL LINE MAINLY AFFECTING AREAS EAST. && .LBF WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...TAYLOR LONG TERM...GOMEZ AVIATION...CDC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 411 PM CDT WED AUG 20 2014 NEZ004>010-022>029-035>038-056>059-069>071-094-212115- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 411 PM CDT WED AUG 20 2014 /311 PM MDT WED AUG 20 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA TONIGHT. THE AREA FOR STORM DEVELOPMENT WILL GENERALLY BE SOUTHEAST OF A BASSETT TO OGALLALA LINE. THERE IS A RISK THAT A FEW STORMS COULD BECOME SEVERE FROM AROUND THE BROKEN BOW AREA...NORTHEAST THROUGH THE ONEILL AREA. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS SHOULD SEVERE STORMS DEVELOP. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS WILL BE POSSIBLE THURSDAY NIGHT THROUGH THE WEEKEND. LATER FORECASTS WILL DETERMINE THE RISK FOR ANY SEVERE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING ACROSS CENTRAL NEBRASKA AND EASTERN PARTS OF NORTH CENTRAL NEBRASKA. && GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE) TAYLOR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 705 PM CDT WED AUG 20 2014 NEZ070-071-210045- FRONTIER NE-HAYES NE- 705 PM CDT WED AUG 20 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HAYES AND WESTERN FRONTIER COUNTIES UNTIL 745 PM CDT... AT 704 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS NEAR RED WILLOW RESERVOIR MOVING NORTHEAST AT 25 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... CURTIS... RED WILLOW RESERVOIR STATE RECREATION AREA... WILLOW VIEW CAMPGROUND... BLUEGILL HAVEN CAMPGROUND... QUICK... THIS INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 27 AND 45. THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. CDC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 721 PM CDT WED AUG 20 2014 NEZ070-071-210100- FRONTIER NE-HAYES NE- 721 PM CDT WED AUG 20 2014 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HAYES AND WESTERN FRONTIER COUNTIES UNTIL 800 PM CDT... AT 720 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES NORTHWEST OF RED WILLOW RESERVOIR STATE RECREATION AREA...OR 12 MILES EAST OF HAYES CENTER...MOVING NORTHEAST AT 25 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... CURTIS... MAYWOOD... MOOREFIELD... QUICK... THIS INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 31 AND 51. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. CDC
The North Platte radar (KLNX), 145 km away, was scanning. The volume nearest the first event began at 00:46 UTC.
7 thunderstorm wind, 5 hail. Local standard time, as filed.
Car windows were broken by golf ball sized hail.
Golf ball sized hail reported along with 60 MPH winds.
Metal poles were bent on a trampoline.
A gazebo was destroyed along with severe damage to trees.
A center pivot was overturned by thunderstorm wind gusts of 60 MPH.
Large tree branches reported down in Brady.
Thunderstorm wind gusts estimated at 60 MPH.
Thunderstorm wind gusts measured 80 MPH on a home weather station. Meanwhile, hail up to the size of walnuts punched several holes in siding at a farmstead.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, August 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 535432, 535433, 535434, 535435, 535438, 535439, 535441, 535446, 535444, 535442, 535494, 535496.